Learn something new every day
More Info... by email
The primary connection between Lipitor® and memory is that some patients have reported memory loss while on this medication. Studies are inconclusive on whether this is an actual side effect since the reports have been few and far between. Memory loss is listed as one of the potential side effects of this medication, although most patients will not experience this side effect.
Lipitor® and memory loss has not been thoroughly study. It is believed that 2% or less of patients who use this drug will suffer some type of memory loss or amnesia. Since so few people experience this effect from taking the medication, it has not been fully determined whether the drug is to blame or if outside sources may have caused memory loss in these individuals. More research is needed.
Other studies have been conducted on Lipitor® and memory which have concluded that Lipitor® may reduce the risk of dementia. This has not been fully studied and additional research has shown no such benefit. Patients who already suffer from memory loss may be more at risk of it worsening while on Lipitor®, but this has not been fully proven. For most, the risks of taking this medication are outweighed by the benefits.
Patients who experience any symptoms involving Lipitor® and memory loss should consult with a physician immediately. Many times this condition is temporary and normal memory function will return over time. If this does not occur, the medication may need to be discontinued or the dosage may need to be lowered. Alternative medications may be available to take the place of Lipitor®.
Those who experience memory problems while taking Lipitor® could have an underlying medication condition. There are various illnesses and injuries which can lead to memory loss. Elderly individuals may suffer from one of several types of dementia. Alzheimer’s is one the most widely known, but there are other varieties as well. Prompt medical attention is required in order to provide the best treatment.
Although Lipitor® and memory loss have been linked, anyone who suffers from these problems while taking this medication may have another condition since this side effect is so rare. This is especially likely if memory loss is not improved after lowering or discontinuing Lipitor®. Most amnesia is caused by dementia or injury to the brain, but mild cases can be due to other factors.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!